MAUDE Adverse Event Report: ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS

ABBOTT MEDICAL AMPLATZER PICCOLO; OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Catalog Number 9-PDAP-04-02-L
Medical Device Problem Code Migration or Expulsion of Device (1395)
Health Effect - Clinical Codes Arrhythmia (1721); Bradycardia (1751); Hypoxia (1918); Pericardial Effusion (3271)
Date of Event 12/19/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that a 4mm x 2mm amplatzer piccolo occluder was selected for implant on (b)(6) 2024 using a 4f amplatzer torqvue low profile catheter for a 16 day old patient with a weight of 0.955kg for a patent ductus arteriosis (pda) with a minimal ductus diameter of 1.98mm and a ductus length of 5.33mm.Pre-echocardiogram velocities were measured as the descending aorta (da) at 1.89m/s and the left pulmonary artery (lpa) as 1.46m/s.The defect was measured as 8.24mm at the largest diameter on the aortic side.Echocardiogram (echo) and fluoroscopy was used for the procedure.During the procedure, when the occluder was placed intraductal into the pda, velocities changed 1.45m/s for the lpa and 2.2m/s for the da.No residual shunts were observed.The occluder was released from the delivery cable.Post-implant the delivery sheath appeared under fluoroscopy near the occluder.The delivery sheath was pulled back and the occluder was observed to have moved slightly towards the lpa, causing the velocity to increase to 1.95m/s.Four attempts were made to snare the occluder with a 8f non-abbott snare and 4f non-abbott introducer sheath.The wire position was through the right ventricular outflow tract and into the main pulmonary artery trying to retrieve the occluder.The patient's hemodynamics went down when the retrieval sheath was across the tricuspid valve.The patient also had decreased oxygen, heart rate, and left ventricle function.As the patient's vitals decreased the physician performed chest compressions with the retrieval sheath still in the heart, causing a large circumferential pericardial effusion.A drainage was placed.The decision was made to wait for the patient to stabilize and then have the occluder surgically removed.The patient status was stable.
 
Additional Manufacturer Narrative
Investigation is not yet complete.A follow-up report will be submitted with all additional relevant information.
 
Additional Manufacturer Narrative
It was reported that post-implant of piccolo device the delivery sheath appeared near the occluder under fluoroscopy; the delivery sheath was pulled back and the occluder was observed to have moved slightly towards the lpa, causing the velocity to increase.Information from field indicated that four attempts were made to snare the occluder, the patient's hemodynamics went down when the retrieval sheath was across the tricuspid valve.Reportedly, the patient had decreased oxygen, heart rate, and left ventricle function.As the patient's vitals decreased chest compressions were performed with the retrieval sheath still in the heart, causing a large circumferential pericardial effusion.Cine review was performed at abbott, there was a small circumferential pericardial effusion noted, and the device was shown with slight protrusion into lpa on echocardiogram.A review of the ductal measurements as reported from the field was performed which indicated that the recommended size device per instructions for use was used.A returned device assessment could not be performed as the device remains implanted and was not returned for analysis.The device history record was reviewed to ensure that each manufacturing and inspection operation was performed and the product met all specifications.Based on information received the cause of reported device migration is consistent with operational context.The cause of reported patient effects of hypoxia, bradycardia and arrhythmia appears to be a cascading effect from attempts to snare the device.The reported medical intervention was result of case-specific circumstances as the migrated device was attempted to be snared, chest compressions were performed for decreased vitals, and a drainage was placed for perforation.Field indicated that the decision was made to wait for the patient to stabilize to surgically remove the occluder.There were no complaints associated with any other devices from the lot.There is no indication of a product quality issue with respect to labeling design or manufacturing of the device.

Brand Name
AMPLATZER PICCOLO
Common Device Name
OCCLUDER, PATENT DUCTUS, ARTERIOSUS
Manufacturer (Section D)
ABBOTT MEDICAL
5050 nathan lane n
plymouth MN 55442
Manufacturer (Section G)
ABBOTT MEDICAL REG# 2135147
5050 nathan ln n
plymouth MN 55442
Manufacturer Contact
karen krouse
5050 nathan lane n
plymouth, MN 55442
6517565400
MDR Report Key21137792
Report Number2135147-2025-00268
Device Sequence Number15161025
Product Code MAE
UDI-Device Identifier05415067031006
UDI-Public(01)05415067031006(17)270930(10)8739006
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
P020024
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2024
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 03/10/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number9-PDAP-04-02-L
Device Lot Number8739006
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 12/19/2024
Supplement Date Received by Manufacturer03/07/2025
Initial Report FDA Received Date01/13/2025
Supplement Report FDA Received Date03/10/2025
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
3.2F MERIT ENSARE; 4F COOK FLEXOR SHEATH
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient Age16 DA
Patient SexMale
Patient Weight1 KG